Your Health: Medicating the Voice

What to take or avoid


Question: As a singer which medications should I avoid/take?

Dr. Jahn:

This is a bit complicated but understandable…and essential. So let’s get some detail.

Most of us today take a variety of medications for many purposes. While these medications may not all be taken by prescription, many of the vitamins, supplements and over-the-counter substances are also pharmaco-active, and can affect the voice.

A comprehensive study looked at perceptual and acoustic analysis of the voice following the ingestion of certain classes of medications. It is important to understand that most medications do not produce a visible alteration of the vocal folds, either on laryngoscopy or stroboscopy. You may therefore find yourself in the situation where the voice is “not right,” but the doctor can see no apparent cause. Listening or (less sensitive but more objective) acoustic measurements may reveal these “invisible” problems.

The short overview below concentrates on potential deleterious effects only. Clearly, many of these medications are useful for singers when administered appropriately. It is prolonged, indiscriminate or excessive use which may be harmful.

DEHYDRATION

Dehydration of the vocal folds may occur with the use of diuretics, medications that may be taken for high blood pressure or other conditions. Antihistamines, cough medicines and even excessive vitamin C can have a similar effect. Dehydrated vocal folds need increased glottic pressure to work, and are more prone to damage. The voice quality is rough, hoarse, and has increased pitch and volume instability (called jitter and shimmer). Decongestants such as Sudafed can also cause dryness, although by a different mechanism.


 

Advertisement (article continues below)

Alcohol dilates the blood vessels, and can cause edema of the vocal folds. Even if you are a teetotaler, cough medicines are often in an alcohol vehicle, which can cause vocal fold swelling.

Oral contraceptives can cause a thickening of the middle layer of the vocal fold (Reinke’s space), leading to a lowered vocal pitch and fundamental frequency. The extent of this effect is unpredictable and irreversible. Stopping “the pill” will usually not raise the pitch again.

Non-steroidal anti-inflammatory medications, such as Ibuprofen, aspirin, and others, decrease clotting and can predispose to hemorrhage of the vocal folds. Many of these hemorrhages are small, and may be written off as mild and transient hoarseness.

Cortisone medications, such as methylprednisolone, can, in the long term, cause vocal fold edema, weakness and wasting of the vocal muscles, and irritation due to reflux of stomach acid up the esophagus.

Androgens (male hormones) are occasionally given for the treatment of breast cancer. They can masculinize the voice, leading to lowering of the vocal pitch, limitation of upper vocal range, vocal fatigue, roughness and changes in falsetto. These alterations are initially reversible, but later on, with structural changes, the voice becomes permanently virilized. Estrogen, sometimes used in men with prostate cancer, also causes hoarseness and lowering of the vocal pitch.

Drugs that act on the central nervous system, such as anti-anxiety drugs, can cause voice tremor, difficulties with the passaggio, hypernasality and resonance changes. Anti-depressants can cause drying of the vocal folds and vocal tract (pharynx, larynx and trachea). Lithium, given for bipolar disorder (formerly called manic depression) can also cause tremor, ringing in the ears, and disorders of articulation. Isotretinoin and other Vitamin A derivatives, commonly used in young women for treatment of acne, are intensely drying, and can cause hoarseness due to mucosal dryness.

The above brief list is a useful general guide for singers. It doesn’t take into account the great variation in individual susceptibility. Some singers have no difficulty with these medications. In many others the side effects can be overcome or minimized by proper medical management. Be sure you tell your laryngologist about medications you may be taking. The key to unexplained vocal difficulties might be found in these substances.

Anthony Jahn, M.D.

Anthony Jahn M.D., noted author and professor of clinical otolaryngology at the Columbia University College of Physicians and Surgeons, has offices in New York and New Jersey and is a noted author of The Care of the Professional Voice.